Alert archive / Georgia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 220, NWS Atlanta, GA

July 3, 2018Chattahoochee County, Muscogee County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 3, 2018, 11:47 PM EDT for Chattahoochee County, Muscogee County, Georgia. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2018, 11:47 PM EDT (03:47 UTC)
Expired
Jul 4, 2018, 12:30 AM EDT
In force
43 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Chattahoochee County, GA, Muscogee County, GA

The radar

The Maxwell AFB radar (KMXX), 84 km from the middle of the area, began a volume at 03:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 12:25 AM EDTTSTM WND DMG2 Ssw Battle Park, GAMULTIPLE TREES AND POWERLINES DOWN IN AND AROUND FORT BENNING. LOUIS ST, MARNE RD, DIXIE RD, MOUNTAIN RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 3.8 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2018-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1571 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2018-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1571 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1480 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

761 
WUUS52 KFFC 040347
SVRFFC
GAC053-215-040430-
/O.NEW.KFFC.SV.W.0220.180704T0347Z-180704T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
1147 PM EDT TUE JUL 3 2018

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Muscogee County in west central Georgia...
  Central Chattahoochee County in west central Georgia...

* Until 1230 AM EDT.

* At 1147 PM EDT, a severe thunderstorm was located over North Fort
  Benning, or 11 miles north of Cusseta, moving west at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Columbus, North Fort Benning, Bibb City, Upatoi, Fort
  Benning/lawson Army Air Fld, Saint Marys Hills, Edgewood, Flat
  Rock, Highland Park, Laurel Hills, Green Island Hills, Sand Hill,
  Battle Park, Vista Terrace, Columbus Metropolitan Airport, Rose
  Hill, Kenwood, Midland, Custer Road Terrace and Eelbeck/West Fort
  Benning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3256 8467 3252 8469 3253 8467 3236 8466
      3233 8501 3235 8500 3238 8497 3239 8499
      3239 8497 3241 8498 3243 8496 3244 8497
      3245 8500 3250 8500 3252 8501 3259 8507
TIME...MOT...LOC 0347Z 086DEG 29KT 3247 8476 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
922 
WWUS52 KFFC 040425
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
1225 AM EDT WED JUL 4 2018

GAC053-215-040435-
/O.EXP.KFFC.SV.W.0220.000000T0000Z-180704T0430Z/
Muscogee GA-Chattahoochee GA-
1225 AM EDT WED JUL 4 2018

...THE SEVERE THUNDERSTORM WARNING FOR MUSCOGEE AND CENTRAL
CHATTAHOOCHEE COUNTIES WILL EXPIRE AT 1230 AM EDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 3256 8467 3252 8469 3253 8467 3236 8466
      3233 8501 3235 8500 3238 8497 3239 8499
      3239 8497 3241 8498 3243 8496 3244 8497
      3245 8500 3250 8500 3252 8501 3259 8507
TIME...MOT...LOC 0425Z 086DEG 29KT 3465 8378 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 8:36 PM EDT, 3 hours 11 minutes earlier.

Area forecast discussion, Jul 3, 8:36 PM EDT, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
836 PM EDT Tue Jul 3 2018

.PREV DISCUSSION... /Issued 259 PM EDT Tue Jul 3 2018/

SHORT TERM /Tonight through Wednesday Night/...
While surface high pressure continues to nose into GA from the
northeast, an upper level low will retrograde toward the SE coast
crossing the FL panhandle by the end of the short term.

Expected widely scattered showers and thunderstorms across the area
with a wave of weak vorticity moving from east to west later this
afternoon/evening.  This will result in an increase coverage of
showers/thunderstorms across east GA by mid afternoon with that
activity moving toward west GA late afternoon/early evening.
However, given lack of heating and upper level support, think metro
Atlanta will probably see more isolated activity as compared to
places such as Athens, Macon and Columbus. With these thunderstorms
expect gusty winds, heavy rain and frequent lightning. The activity
should diminish fairly quickly this evening with only debris and
high clouds remaining through the overnight. As the upper level low
gets closer to the GA/FL coast, expect an increase in CU develop
during the morning hours with showers/thunderstorms becoming
scattered to numerous by the afternoon, especially across central GA
with better lifting/moisture available.  This could dampen some
fourth of July activities, although coverage should diminish by
later in the evening.

Temperatures will be around climo...highs in the upper 80s/low 90s
and mild lows in the mid 70s; lower temperatures across the higher
terrain.

26

LONG TERM /Thursday through Tuesday/...
A retrograding synoptic pattern can be expected at the beginning of
the long term forecast period...where main weather features will
actually be moving from east to west. As we begin around Thursday
morning...several notable shortwaves can be picked out near the
coastline of the PacNW as well as over the Canadian Prairies as the
stronger belt of westerly flow remains confined to northern
latitudes. Beneath the stronger flow...an extensive ridge will
continue building westward from the Mid Atlantic into the Plains
while an westward moving shortwave resides near the western coast of
Florida. Lower level pattern mainly features a cold front extending
southward from the upper Great Lakes into the Central
Plains...associated with Canadian Prairies cyclone.

Given the shortwave near Florida...a few showers will be possible
into the morning hours of Thursday. The shortwave trough will
continue to move west thru the day and carry the deepest moisture
away with it. Evidence of some "drier" mid level air can be seen in
model guidance on Thursday but given stagnant lower
levels...afternoon and evening airmass thunderstorms look to still
be possible...but not incredibly widespread.

Given the continued retrograding pattern through Friday...mid level
ridge influence will begin to build across the Rockies. As it does
so...cold frontal boundary associated with previously mentioned
Canadian Prairies shortwave will begin to approach the Southern US.
This should allow for increasing deeper layer moisture across
northern Georgia and the best chance for convective development.
Rain and thunder chances increase further on Saturday as the front
sags southward thru most of the CWA. At this time not seeing much
shear involved...but frontogenetic forcing amidst an unstable
boundary layer could lead to a slightly better chance for a few
strong to severe storms....with at this point mainly a wind threat.

As is usually the case this time of year...the front is expected to
stall across central Georgia on Sunday. This will lead to increased
chances for showers and thunderstorms with again the potential for a
few strong to severe given residual boundary in play. At least north
Georgia could see some somewhat drier air and low rain chances
behind the front. Some moisture looks to remain across
central/southern Ga into next week...but perhaps better ridge
influence will take us back to more to the isolated diurnal airmass
thunderstorms.

Kovacik

AVIATION...
18Z Update...
Widely scattered CU deck (~4-5Kft) has develop this afternoon
with high resolution models depicting a broken line of iso
showers/thunderstorms moving from east to west later this
afternoon/evening. However, the coverage looks limited. Only have
TEMPO at AHN, MCN and CSG. Debris clouds will erode this evening
with scattered high clouds under light easterly winds overnight.
Some low clouds possible early tomorrow morning. A bit better
coverage of CU and precipitation is expected tomorrow afternoon.
Thus added PROB30 to account for thunderstorms at ATL. East winds
continue.

//ATL Confidence...18Z Update...
Low to medium confidence for thunderstorm development at metro TAF
sites.
Medium to High confidence for all other elements.

26

&&

.AVIATION...
00Z Update...
VFR ceilings and VSBYS expected to continue through this forecast
period. Will see some brief periods of MVFR ceilings and VSBYs
Wed afternoon and evening in and around any diurnal convective
development. There area a few showers and thunderstorms across the
area this evening but they are diminishing as they loose the
daytime heating. Winds will stay mainly out of the E to SE at 10kt
or less.

//ATL Confidence...00Z Update...
Confidence high on all elements.

01

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          72  90  71  88 /  30  30  30  40
Atlanta         74  89  72  88 /  20  30  30  30
Blairsville     67  87  67  84 /  20  40  30  40
Cartersville    72  90  72  88 /  20  30  20  40
Columbus        74  90  73  90 /  40  50  30  30
Gainesville     73  88  71  87 /  20  30  30  40
Macon           72  90  71  90 /  40  50  40  20
Rome            72  91  72  89 /  20  30  20  40
Peachtree City  72  89  71  88 /  30  40  30  30
Vidalia         73  88  72  90 /  30  70  30  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...01
LONG TERM....Kovacik
AVIATION...01
Hazardous weather outlook, Jul 3, 10:50 PM EDT, 57 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1050 PM EDT Tue Jul 3 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-050300-
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow-
Cherokee-Forsyth-Hall-Banks-Jackson-Madison-Polk-Paulding-Cobb-
North Fulton-Gwinnett-Barrow-Clarke-Oconee-Oglethorpe-Wilkes-
Haralson-Carroll-Douglas-South Fulton-DeKalb-Rockdale-Walton-
Newton-Morgan-Greene-Taliaferro-Heard-Coweta-Fayette-Clayton-
Spalding-Henry-Butts-Jasper-Putnam-Hancock-Warren-Troup-
Meriwether-Pike-Upson-Lamar-Monroe-Jones-Baldwin-Washington-
Glascock-Jefferson-Harris-Talbot-Taylor-Crawford-Bibb-Twiggs-
Wilkinson-Johnson-Emanuel-Muscogee-Chattahoochee-Marion-Schley-
Macon-Peach-Houston-Bleckley-Laurens-Treutlen-Stewart-Webster-
Sumter-Dooly-Crisp-Pulaski-Wilcox-Dodge-Telfair-Wheeler-
Montgomery-Toombs-
1050 PM EDT Tue Jul 3 2018

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Tonight...

Isolated to scattered showers and thunderstorms can be expected
throughout the area tonight, and may linger into the early
morning hours. A few storms could be strong with gusty winds,
frequent lightning, and locally heavy rain.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

There is a chance of thunderstorms each day, however the best
chance of thunderstorms will be Friday and Saturday as a cold
front moves into Georgia. While a strong to possibly severe
thunderstorm is possible each day, the best chance for strong to
severe storms will be Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.

In the hours before

Local storm report, Jul 3, 9:50 PM EDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
950 PM EDT TUE JUL 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     4 ESE SANDY CROSS       33.91N  83.01W
07/03/2018                   OGLETHORPE         GA   EMERGENCY MNGR

            MULTIPLE TREES (AT LEAST A DOZEN) REPORTED DOWN IN
            OGLETHORPE COUNTY BETWEEN VESTA AND LEXINGTON. SEVERAL
            POWER LINES DOWN AND A FEW POWER POLES SNAPPED.

&&

EVENT NUMBER FFC1800581

KING
Local storm report, Jul 3, 9:56 PM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
956 PM EDT TUE JUL 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     TSTM WND DMG     RICHLAND                32.09N  84.66W
07/03/2018                   STEWART            GA   EMERGENCY MNGR

            TREE DOWN AT THE INTERSECTION OF LAMAR ST AND MEYER ST.

&&

EVENT NUMBER FFC1800582

KING
Local storm report, Jul 3, 10:15 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1015 PM EDT TUE JUL 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     TSTM WND DMG     2 N LUNDBERG            33.68N  82.73W
07/03/2018                   WILKES             GA   EMERGENCY MNGR

            MULTIPLE TREES DOWN ON BRANHAM RD, ALONG WITH A POWER
            POLE. WELL HOUSE DESTROYED AT A HOME.

&&

EVENT NUMBER FFC1800583

KING
Local storm report, Jul 3, 10:19 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1019 PM EDT TUE JUL 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     TSTM WND DMG     JACKSONS CROSSROADS     33.89N  82.85W
07/03/2018                   WILKES             GA   EMERGENCY MNGR

            TREE REPORTED DOWN AT THE INTERSECTION OF NEWTOWN RD
            AND MALLORYSVILLE RD.

&&

EVENT NUMBER FFC1800584

KING
Special weather statement, Jul 3, 11:23 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1123 PM EDT TUE JUL 3 2018

GAZ078-079-040415-
Harris GA-Talbot GA-
1123 PM EDT TUE JUL 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR HARRIS AND NORTHWESTERN TALBOT
COUNTIES UNTIL 1215 AM EDT...

At 1123 PM EDT...a strong thunderstorm was over Olive Branch, or near
Talbotton...moving west at 30 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Hamilton, Talbotton, Pine Mountain, Waverly Hall, Woodland, River
View, Goat Rock Lake, Ellerslie, Cataula, Baughville, Olive Branch,
Mountain Hill, Bartletts Ferry Dam, Fortson, Mulberry Grove,
Whitesville-Pine Lake and Lake Harding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3281 8453 3263 8452 3258 8483 3258 8491
      3261 8491 3261 8508 3263 8508 3264 8511
      3266 8509 3269 8512 3272 8512 3274 8511
      3276 8514 3278 8512 3279 8515 3284 8516
      3285 8515 3287 8517
TIME...MOT...LOC 0323Z 085DEG 26KT 3272 8462

WIND...40MPH
Special weather statement, Jul 3, 11:26 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1126 PM EDT TUE JUL 3 2018

GAZ079-089>092-040415-
Schley GA-Chattahoochee GA-Marion GA-Talbot GA-Muscogee GA-
1126 PM EDT TUE JUL 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SCHLEY...CHATTAHOOCHEE...
MARION...SOUTHWESTERN TALBOT AND MUSCOGEE COUNTIES UNTIL 1215 AM
EDT...

At 1126 PM EDT...a line of strong thunderstorms was along a line
extending from near Juniper to near Oakland to Murrays Crossroads...
and moving west at 45 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Columbus, Buena Vista, Ellaville, Cusseta, Geneva, North Fort
Benning, Bibb City, Upatoi, Fort Benning/lawson Army Air Fld, Putnam,
Brantley, Murrays Crossroads, Laurel Hills, Green Island Hills,
Juniper, Vista Terrace, Columbus Metropolitan Airport,
Jamestown/south Fort Benning, Renfroe and Rose Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3261 8491 3258 8491 3258 8470 3263 8469
      3263 8457 3243 8447 3233 8426 3230 8426
      3229 8422 3226 8422 3222 8461 3223 8462
      3223 8492 3225 8492 3226 8489 3233 8501
      3243 8496 3245 8500 3252 8501 3261 8508
TIME...MOT...LOC 0326Z 086DEG 41KT 3257 8460 3243 8454 3230 8428

WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 8:12 PM EDTSpecial Weather StatementFFCWilkes48 min
Jul 3, 9:08 PM EDTSpecial Weather StatementFFCMadison52 min
Jul 3, 9:14 PM EDTSpecial Weather StatementFFCStewart, Webster46 min
Jul 3, 9:26 PM EDTSpecial Weather StatementFFCChattahoochee49 min
Jul 3, 9:39 PM EDTSevere Thunderstorm WarningFFCChattahoochee, Marion, Stewart, Webster53 min
Jul 3, 11:23 PM EDTSpecial Weather StatementFFCHarris, Talbot52 min
Jul 3, 11:26 PM EDTSpecial Weather StatementFFCChattahoochee, Marion, Muscogee, Schley49 min
Jul 4, 1:31 AM EDTSpecial Weather StatementFFCPolk29 min
Jul 4, 1:33 AM EDTSpecial Weather StatementFFCChattooga, Gordon42 min
Jul 4, 1:55 AM EDTSpecial Weather StatementFFCPolk35 min
Jul 4, 2:01 AM EDTSevere Thunderstorm WarningFFCChattooga, Floyd, Gordon44 min
Jul 4, 4:45 PM EDTSpecial Weather StatementFFCHaralson, Paulding30 min
Jul 4, 5:30 PM EDTSpecial Weather StatementFFCWalker30 min
Jul 4, 6:03 PM EDTSpecial Weather StatementFFCCatoosa, Dade, Walker27 min
Jul 4, 7:33 PM EDTSpecial Weather StatementFFCCatoosa, Dade, Walker, Whitfield27 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.